Authorities are grappling with a substantial increase in heroin deaths in Ohio from a potentially tainted batch that caused five fatal overdoses over 26 hours.
Officials with the Butler County Health Department issued an emergency request for a fresh supply of the drug Narcan, which is inserted into the nose of a person overdosing to revive them. Paramedics in the county carry Narcan and are trained to administer it, however health officials need more to distribute in the neighborhoods where the overdoses took place. Authorities suspect the spike in overdoses is due to a batch of heroin cut with either fentanyl or carfentanil, extremely potent and deadly substances, reports Journal News.
The county corner became suspicious the night of Jan. 19 when calls to the corner’s office started coming in “one after another,” and notified local law enforcement. Butler County officials said when there are several overdose deaths they are typically spread out over a week.
“It’s certainly concerning,” Dr. Lisa Mannix, Butler County coroner, told Journal News. “Either use is up or potent product is out there. Something is going on.”
The first emergency call came in Jan. 19 at 12:20 p.m. with the last overdose call at 2:13 p.m. Jan. 20. Police are still investigating and stress awareness in the affected neighborhoods, if the suspected tainted batch is still available in the area. Authorities suspect the heroin was cut with either fentanyl, a painkiller 50 to 100 times more powerful, or carfentanil, an elephant tranquilizer approximately 10,000 times stronger than morphine.
The community suffered 149 heroin related deaths in 2015 and 113 over the first seven months of 2016. Heroin deaths are expected to hit another record high in Butler County once full data is released from 2016.
“The trend continues,” Mannix told Journal News. “These drugs will kill you…the question is how do we stop the use before it kills you.”
States across the country are experiencing similar problems with random batches of heroin that lead to mass overdoses in a single day or over a week. Authorities believe many of these incidents are due to dealers street-testing a new cut of heroin. Authorities linked 35 deaths over five days in Philadelphia in early December to heroin overdoses in a wave of fatalities city officials said they had “never seen” before.
Health experts also note that the presence of fentanyl or other incredibly powerful ingredients can actually entice addicts with a heavy tolerance to use the product.
Content created by The Daily Caller News Foundation is available without charge to any eligible news publisher that can provide a large audience. For licensing opportunities of our original content, please contact firstname.lastname@example.org.